Random martingales and localization of maximal inequalities

Assaf Naor, Terence Tao

Research output: Contribution to journalArticle

Abstract

Let (X,d,μ) be a metric measure space. For ∅≠R⊆(0,∞) consider the Hardy-Littlewood maximal operator. MRf(x)=defsup1/r∈R1μ(B(x,r))B(x,r){pipe}f{pipe}dμ. We show that if there is an n>1 such that one has the " microdoubling condition" μ(B(x,(1+1n)r))≲μ(B(x,r)) for all x∈X and r>0, then the weak (1,1) norm of MR has the following localization property:. {double pipe}MR{double pipe}L1(X)→L1,∞(X)supr>0{double pipe}MR∩[r,nr]{double pipe}L1(X)→L1,∞(X). An immediate consequence is that if (X,d,μ) is Ahlfors-David n-regular then the weak (1,1) norm of MR is ≲nlogn, generalizing a result of Stein and Strömberg (1983) [47]. We show that this bound is sharp, by constructing a metric measure space (X,d,μ) that is Ahlfors-David n-regular, for which the weak (1,1) norm of M(0,∞) is ≳nlogn. The localization property of MR is proved by assigning to each f∈L1(X) a distribution over random martingales for which the associated (random) Doob maximal inequality controls the weak (1,1) inequality for MR.

Original languageEnglish (US)
Pages (from-to)731-779
Number of pages49
JournalJournal of Functional Analysis
Volume259
Issue number3
DOIs
StatePublished - Aug 1 2010

    Fingerprint

Keywords

  • Ahlfors-David regularity
  • Hardy-Littlewood maximal function
  • Weak (1,1) norm

ASJC Scopus subject areas

  • Analysis

Cite this